Boots WebMD Partners in Health
Return To Boots

Cold & flu health centre

Antihistamines

BMJ Group Medical Reference

Antihistamines are usually used to treat allergies such as hay fever. If you take an antihistamine when you've got a cold, your nose may be slightly less runny and you may sneeze less. But the benefit is only small. And your overall cold symptoms probably won't improve.

You shouldn't give antihistamines to children under age 6. To find out more, see Treating coughs and colds in children.

Doctors don't usually recommend that you take an antihistamine alone to help your cold symptoms. But antihistamines are often combined with other medicines in cold remedies.

The antihistamines used in cold remedies include chlorphenamine and diphenhydramine. Lots of different medicines are available. The brands sold as cold remedies often contain a painkiller (such as paracetamol or ibuprofen) and a decongestant (such as phenylephrine or pseudoephedrine) as well as an antihistamine. You can buy them as tablets, capsules, powders, or a syrup. A few examples of the cold remedies you can buy in a pharmacy are:

  • Dextromethorphan , paracetamol, and promethazine (Night Nurse)

  • Paracetamol and promethazine (Medised).

Because paracetamol is an ingredient in lots of cold remedies, you must take care to avoid accidentally taking too much. A paracetamol overdose can be life-threatening. You need to read the labels of all the medicines you're taking, to ensure that you're not taking more paracetamol than the recommended dose. You might find it simpler to avoid taking one of these remedies with any other medicine containing paracetamol.

One summary of the research (a systematic review) showed that taking antihistamines made no difference to the symptoms of a cold on the whole.[15] And they don't seem to help with a cough.[16] Another summary found that antihistamines only helped a little bit with the sneezing or runny nose you get with a cold.[17]

Antihistamines can have side effects. They include:[15]

  • Dizziness

  • A dry mouth

  • A headache

  • Drowsiness.

Some antihistamines make you drowsy. So if your cold disturbs your sleep, a treatment containing an antihistamine may help at bedtime.[18]

Glossary

allergy

If you have an allergy to something (such as pollen or a medicine), your body always overreacts to it. The reaction happens because your immune system (your body's system for fighting infection) is too sensitive to it.

systematic reviews

A systematic review is a thorough look through published research on a particular topic. Only studies that have been carried out to a high standard are included. A systematic review may or may not include a meta-analysis, which is when the results from individual studies are put together.

For more terms related to Common cold

Citations

For references related to Common cold click here.
Last Updated: October 23, 2012
This information does not replace medical advice.  If you are concerned you might have a medical problem please ask your Boots pharmacy team in your local Boots store, or see your doctor.

Popular Slideshows & Tools on Boots WebMD

woman looking at pregnancy test
Early pregnancy symptoms
donut on plate
The truth about sugar addiction
smiling african american woman
Best kept secrets for beautiful hair
couple watching sunset
How much do you know?
hand extinguishing cigarette
13 best tips to stop smoking
woman using moisturizer
Causes and home solutions
assorted spices
Pump up the flavour with spices
bag of crisps
Food cravings that wreck your diet
crossword puzzle
Help for the first hard days
probiotic shakes
Help digestion
polka dot dress on hangar
Lose weight without dieting